Michigan, 2016

Damaging Wind in Michigan, October 12, 2016

October 12, 2016 · NWS DTX · 1 event in 1 county or zone

A severe thunderstorm popped up just east of Birch Run.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A severe thunderstorm popped up just east of Birch Run.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Oct 12, 3:09 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 12, 3:09 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
409 PM EDT WED OCT 12 2016

.DISCUSSION...

As of 19Z, the primary synoptic scale cold front is in place over
sections of far southeastern Wisconsin and northern Illinois. The
main theta e corridor is east of the cold front with the low level
moisture max over western lower michigan. The lead edge of the theta
e corridor just now pushing into southeastern Michigan, with a low
to midlevel cyclonic circulation attached to this boundary over far
northern Illinois. Model data ejects the cyclonic circulation
northeastward while shearing out, pushing near the Saginaw Valley
and Saginaw Bay around 00Z this evening. The added warm advection
provided by this cyclonic circulation will provide the push to begin
precipitation for this event. Model data has been a little noisy the
past 24 hours both with regards to both the start times for
categorical rain chances and the end time of the event.
Latest hi res explicit convection allowing solutions have slowed the
onset, to as late as 23-00Z. Current trends of convection
initiating over western Lower Michigan casts doubt on that slow of
timing, but the categorical rains should fall between 23-05Z. Main
item to monitor is the potential for thunderstorm activity during
the next 3 to 6 hours. Latest observational analysis including the
RAP based mesoanalysis supports SBCAPE of between 500-1000 J/KG with
ML CAPE of around 500 J/KG. Evolution of forecast CAPE is bearish
with the integrity of the surface based instability ribbon as it
arrives locally. As a result, not overly excited about strong wind
potential with the convection but there has been enough surface
observational evidence to support that gusty winds will be possible
with this convection. An isolated wind gust to 40 mph will be
possible this evening.

Data has really abandoned the solution that supported a secondary,
separate fgen response later tonight. The overwhelming trend has
been to consolidate both the fgen response with the main warm air
advection support and right entrance region dynamics. Thus, expect
the bulk of the rain to push out of the area already by 06z. There
may be some lingering drizzle for a time as low level cold air
advection ramps up, but the model signal is not overly strong there.

A big change to the forecast was to increase clouds substantially
for Thursday in the wake of the cold front. Satellite and surface
observations have shown stout stratus in place over the Eastern
Dakotas today directly within the eastern hemisphere of the surface
high pressure.  A very good structure to the low or midlevel
subsidence inversion supports keeping cloud, moisture, saturation
locked in. Did go aggressive with clearing trend in the late
afternoon. Did lower the offered guidance by a degree or two, but
still could be too warm. Current surface temperatures this
afternoon over portions of Wisconsin remain in the middle 40s.

Sprawling surface high pressure will be in place for Thursday night.
Numbers come in a little cooler with these successive runs. At this
time, looks like a good bet on frost advisories for just about
everyone, and may need to even look at possible Freeze Warnings
especially across the northern CWA.

High pressure centered over the Northeastern US and low pressure
centered over Manitoba/Ontario allow southerly winds to bring in
warm air, pushing temperatures into the the mid to upper 60s for a
daytime high, with a shot at 70 closer to the MI/OH border on
Saturday. As low pressure moves further east into Ontario, it will
drag along with it a cold front through Michigan, which is expected
to bring scattered showers with a rumble of thunder possible into
the region. Next week looks to be a fairly active one as a series of
low pressure systems from the Central Plains pushes northeast into
Michigan. As the lows move over us, the chance for additional rain
showers will exist. Otherwise, the early part of next week looks to
remain mild as 12-15C 850 mb temps sits over the region.

&&

.MARINE...

The strongest wind event of the young autumn season is getting
underway as gusty fresh southerly flow continues to develop in
advance of an approaching cold front. Passage of the front will
bring a sharp shift in winds to northwesterly with near-gales likely
across the open waters of Lake Huron and possibly the exposed
nearshore waters of the Thumb. Brief or isolated gale-force wind
gusts will be possible but are forecast to be short-lived. The
highest liklihood of gale-force wind gusts will be along the front
itself. Significant wave heights will approach 10 feet over the open
waters of central Lake Huron. Small craft advisories remain in
effect for nearshore zones.

&&

.HYDROLOGY...

Abundant moisture streaming north in advance of a strong cold front
will bring widespread showers tonight. Showers are forecast to reach
the Saginaw Valley area around 6 PM local time eventually reaching
the Detroit Metro area between 8 PM and 9 PM. Widespread rainfall
amounts approaching one half inch are expected with the heaviest
rain falling prior to 11 PM at all locations.

&&

.PREV DISCUSSION...
Issued at 111 PM EDT Wed OCT 12 2016

AVIATION...

Southwest wind expected to become gusty to 20-25kt as mixing
increases this afternoon. Modest VFR CU up this afternoon before
cigs fall to MVFR stratus with the approach of the upstream moisture
plume over the MS Valley and Western Great Lakes this evening. Gusts
will fall off after loss of diurnal heating, but gradient will
remain elevated through the night. Showers begin from west to east
roughly 23z to 02z save for some isolated warm advection showers
lifting through MBS this aftn. Chance of thunder expected to be
minimal...best chance north of KPTK 20-23z. Wind shift to NW will
occur with passage of the cold front. Cold advection and lake
enhancement will support MVFR stratus into Thursday morning.

//DTW Threshold Probabilities...

* Medium for cig aob 5kft after 22z. High after 02z.

* Low for thunderstorms with the cold front 01-03z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 5 AM EDT Thursday FOR LHZ422.

     Small Craft Advisory from 10 PM this evening to 10 AM EDT Thursday
     FOR LHZ441-442.

     Small Craft Advisory until 10 AM EDT Thursday FOR LHZ421.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...CB/AM
MARINE.......JVC
HYDROLOGY....JVC
AVIATION.....JVC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 12, 3:13 AM EST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 AM EDT WED OCT 12 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
413 AM EDT WED OCT 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AND
INTO TONIGHT AS A COLD FRONT SWEEPS ACROSS MICHIGAN. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE BUT MAY RESULT IN BRIEF HEAVY
DOWNPOURS AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-130900-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
413 AM EDT WED OCT 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF SAGINAW BAY TODAY
AND TONIGHT. PLEASE REFER TO THE LATEST MARINE WEATHER WARNING
AND FORECAST MESSAGES FOR ADDITIONAL INFORMATION.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AND
INTO TONIGHT AS A COLD FRONT SWEEPS ACROSS MICHIGAN. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE BUT MAY RESULT IN BRIEF HEAVY
DOWNPOURS AND WIND GUSTS TO 35 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

DRK

In the hours before

Special weather statement, Oct 12, 3:11 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
411 PM EDT WED OCT 12 2016

MIZ047-048-053-122130-
BAY-SAGINAW-MIDLAND-
411 PM EDT WED OCT 12 2016

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT BAY...SAGINAW
AND MIDLAND COUNTIES THIS EVENING...

AT 409 PM EDT...DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND
THUNDERSTORMS LIFTING NORTHEAST AT 35 MPH.  THIS PRECIPITATION WILL
MOVE ACROSS THE TRI-CITIES REGION THROUGH 530 PM.  WIND GUSTS UP TO
40 MPH ARE POSSIBLE DURING THIS TIME.

LOCATIONS IMPACTED INCLUDE...
SAGINAW...MIDLAND...BAY CITY...AUBURN...ST. CHARLES...PINCONNING...
COLEMAN...SANFORD...FREELAND...KAWKAWLIN...ESSEXVILLE...EDENVILLE...
ZILWAUKEE...BENTLEY...MERRILL...MARION SPRINGS...OIL CITY...
PLEASANT VALLEY...BRIDGEPORT AND LINWOOD.

LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
      4398 8417 4400 8405 4391 8404 4392 8387
      4374 8391 4369 8387 4363 8372 4357 8370
      4338 8370 4320 8437 4347 8437 4347 8461
TIME...MOT...LOC 2009Z 232DEG 32KT 4328 8475

MR
Special weather statement, Oct 12, 4:29 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
529 PM EDT WED OCT 12 2016

MIZ048-053-122230-
BAY MI-SAGINAW MI-
529 PM EDT WED OCT 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BAY AND SAGINAW COUNTIES
UNTIL 630 PM EDT...

AT 528 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR BRECKENRIDGE TO NEAR ST. JOHNS. MOVEMENT WAS
NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS THROUGH
630 PM.

LOCATIONS IMPACTED INCLUDE...
SAGINAW...BAY CITY...FRANKENMUTH...CHESANING...ST. CHARLES...
FREELAND...ESSEXVILLE...ZILWAUKEE...MERRILL...OAKLEY...
MARION SPRINGS...BRIDGEPORT...MUNGER...CARROLLTON...NELSON...
SWAN CREEK...BRANT...GARFIELD...ARTHUR AND BURT.

LAT...LON 4348 8436 4348 8417 4354 8417 4366 8389
      4360 8370 4332 8370 4313 8420 4313 8437
      4346 8437
TIME...MOT...LOC 2128Z 241DEG 47KT 4337 8442 4302 8463

MR
Special weather statement, Oct 12, 4:54 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
554 PM EDT WED OCT 12 2016

MIZ060-061-122300-
GENESEE-SHIAWASSEE-
554 PM EDT WED OCT 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GENESEE AND
SHIAWASSEE COUNTIES...

AT 554 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAINGSBURG...
MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLINT...OWOSSO...FLUSHING...DURAND...CLIO...LAINGSBURG...
NEW LOTHROP...SWARTZ CREEK...CORUNNA...MOUNT MORRIS...MONTROSE...
LENNON...HENDERSON...BEECHER...BENNINGTON...VERNON...CARLAND...
JUDDVILLE AND THETFORD TOWNSHIP.

LAT...LON 4307 8436 4313 8415 4313 8393 4319 8393
      4322 8384 4322 8361 4313 8361 4298 8374
      4282 8436
TIME...MOT...LOC 2154Z 239DEG 41KT 4297 8434

MR
Special weather statement, Oct 12, 5:28 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
628 PM EDT WED OCT 12 2016

MIZ068-075-122315-
LIVINGSTON MI-WASHTENAW MI-
628 PM EDT WED OCT 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHTENAW AND
LIVINGSTON COUNTIES UNTIL 715 PM EDT...

AT 626 PM EDT...DOPPLER RADAR INDICATED A LINE SHOWERS
CONTAINING ISOLATED THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR STOCKBRIDGE TO NEAR GRASS LAKE TO NEAR
BROOKLYN. MOVEMENT WAS NORTHEAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS LINE OF SHOWERS
AND THUNDERSTORMS.

THESE SHOWERS AND THUNDERSTORMS WILL BE NEAR...
  GREGORY AROUND 640 PM EDT.
  HOWELL...CHELSEA...FOWLERVILLE AND PINCKNEY AROUND 645 PM EDT.
  DEXTER...COHOCTAH AND OAK GROVE AROUND 650 PM EDT.
  HARTLAND...HAMBURG AND WHITMORE LAKE AROUND 700 PM EDT.
  BRIGHTON AROUND 705 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE HUDSON MILLS
METROPARK...DELHI MILLS...LAKELAND...HUDSON
MILLS...UNADILLA...DEERFIELD
TOWNSHIP...LYNDON TOWNSHIP...TYRONE TOWNSHIP...HELL AND CHILSON.

LAT...LON 4278 8415 4278 8369 4239 8367 4215 8413
TIME...MOT...LOC 2226Z 224DEG 53KT 4245 8425 4231 8422 4214 8429

MR

The radar

The Detroit radar (KDTX), 65 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saginaw

When
October 12, 5:35 PM EST
Where
Saginaw County, 2.52 mi E of Birch Run
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
43.250, -83.750

Five trees were reported blown down, with one falling on a house. Power lines were also reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659024.